Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 21, 2020, 9:00 PM CDT for Butler County, Franklin County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 22, 2020, 2:44 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 9:30 PM CDT | FLASH FLOOD | 6 S Dumont, IA | EM REPORTS SEVERAL SECONDARY ROADS UNDERWATER ACROSS COUNTY, INCLUDING AT 260TH AND DOUGLAS. |
| Jun 21, 10:24 PM CDT | HEAVY RAIN 6 | 5 Sse Dumont, IA | SPOTTER REPORT OF 6 INCHES OF RAIN IN 3 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WGUS53 KDMX 220200
FFWDMX
IAC023-069-220800-
/O.NEW.KDMX.FF.W.0003.200622T0200Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
900 PM CDT Sun Jun 21 2020
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Franklin County in north central Iowa...
Butler County in north central Iowa...
* Until 300 AM CDT Monday.
* At 859 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene,
Aplington, Dumont, Latimer, Coulter, Geneva, Bristow, Bradford,
Hansell, Chapin, Popejoy, Aredale, Beeds Lake State Park, Hampton
Municipal Airport and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
4291 9255 4273 9255
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Podrazik3 follow-up statements
588
WGUS73 KDMX 220257
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
957 PM CDT Sun Jun 21 2020
IAC023-069-220800-
/O.CON.KDMX.FF.W.0003.000000T0000Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Butler IA-
957 PM CDT Sun Jun 21 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
FOR FRANKLIN AND BUTLER COUNTIES...
At 955 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is already occurring. At 930 PM CDT, Butler
County Emergency Management reported several secondary roads were
underwater across Butler County, particularly south of Dumont at
260th and Douglas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene, Aplington,
Dumont, Latimer, Coulter, Geneva, Bristow, Bradford, Hansell, Chapin,
Popejoy, Aredale, Beeds Lake State Park, Hampton Municipal Airport
and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
4291 9255 4273 9255
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Podrazik843
WGUS73 KDMX 220521
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1221 AM CDT Mon Jun 22 2020
IAC023-069-220800-
/O.CON.KDMX.FF.W.0003.000000T0000Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Butler IA-
1221 AM CDT Mon Jun 22 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
FRANKLIN AND BUTLER COUNTIES...
At 1220 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Hampton, Allison, Ackley, Clarksville, Shell Rock, Greene, Aplington,
Dumont, Latimer, Coulter, Geneva, Bristow, Bradford, Hansell, Chapin,
Popejoy, Aredale, Beeds Lake State Park, Hampton Municipal Airport
and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
4291 9255 4273 9255
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Krull187
WGUS73 KDMX 220744
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
244 AM CDT Mon Jun 22 2020
IAC023-069-220752-
/O.CAN.KDMX.FF.W.0003.000000T0000Z-200622T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Butler IA-
244 AM CDT Mon Jun 22 2020
...THE FLASH FLOOD WARNING FOR FRANKLIN AND BUTLER COUNTIES IS
CANCELLED...
The heavy rain has ended and Flash Flooding is no longer a threat.
However, there is still high standing water in multiple locations,
and thus an Areal Flood Warning has replaced the Flash Flood
Warning. Please continue to heed any remaining road closures.
LAT...LON 4255 9298 4256 9345 4279 9336 4291 9304
4291 9255 4273 9255
$$
KrullWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:45 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 21, 6:45 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Sun Jun 21 2020 ...Updated for 06z Aviation... .DISCUSSION.../Tonight through Sunday/ Issued at 241 PM CDT Sun Jun 21 2020 Somewhat complex scenario into late afternoon and evening with the approach of a shortwave and frontal boundary. Have recently seen convective temperatures reached across much of central Iowa with a few isolated storms developing after 1 PM. Some have developed decent cores with some hail threat, however overall deeper shear remains weak at this time limiting organization with storms. Otherwise, CAPE values have rises to between 2000-4000 J/KG this afternoon with most locations receiving decent sunshine. CAMs continue to indicate more robust development around 21Z near the surface boundary in northeast Nebraska into South Dakota with these storms heading to the southeast into the instability axis. Wind and hail will be the main threats initially with the storms to our west late this afternoon, however winds will likely become the primary threat with time as the cold pools coalesce with the convection accelerating southeast. As it moves into the area, bulk shear will be marginal in order to maintain balance and may see some weakening with time, however momentum and the decent instability should support the wind threat into the evening before some gradual weakening. The rainfall threat will be discussed in the hydrology section of the forecast discussion. A break is expected in most location on Monday morning as a surface boundary slides southeast across a good portion of the forecast area by midday. Additional scattered storms are forecast into the afternoon as weak instability builds in the wake of the front over a good portion of central Iowa, however any severe threat appears minimal at this time. Large upper trof then slowly passes eastward through the middle of the week from the Great Lakes area towards the East Coast. Iowa remains in northwest flow aloft from Tuesday into Thursday before a upper ridging slides across the Midwest on Thursday night. Surface flow during this time will generally be from the northwest with cooler Canadian air near the surface holding temperatures below normal through the middle of the week. There are some indications of a shortwave approaching the state later Tuesday afternoon/evening with some weak forcing. Some shower activity may occur during this time coincident with peak heating, mainly across the north, however soundings are relatively dry and any activity is likely to be rather high based. A similar setup occurs on Wednesday with the best threat remaining across the north and east where forcing is most robust, although with moisture remaining limited, only isolated to scattered shower coverage. The pattern begins to undergo flattening by Friday into next weekend. This allows warm advection and moisture to spread back north into Iowa with increasing instability and chances for thunderstorms. GFS has stronger westerlies approaching Iowa during this time with 50kts or slightly more at 500mb which would help to beef up the shear profiles. Still plenty of time to watch monitor the storm chances toward next weekend, but it does appear to be a more active period. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 645 PM CDT Sun Jun 21 2020 Isolated thunderstorms across northern Iowa have brought gusty winds and brief heavy downpours reducing vis. Overnight this activity is expected to become more widespread and move across the area, exiting east after 12z. MVFR stratus will remain in place across much of the area Monday morning through midday. There is a chance for additional showers and thunderstorms at the end of the period which will be addressed in subsequent updates. && .HYDROLOGY... Issued at 241 PM CDT Sun Jun 21 2020 Not much change from previous thinking as most short term CAMs still somewhat nebulous in placement of heaviest rainfall. While it is reasonable that a localized area may see abundant rainfall, pinpointing where that may occur remains difficult in this scenario. In addition, field crops have grown greatly over the past 1 to 2 weeks and are quickly helping to slow runoff compared to just a few weeks ago. Given the unknowns, no watches are forthcoming for flash flooding at this time. There may be some impact on river flooding however as there is a warning out for Hudson on Black Hawk Creek from localized heavy rains over the past few days. The additional rainfall may add to the crest at that locations and may push another site or two to near flood as well. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Hagenhoff HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Sun Jun 21 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 245 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Stronger thunderstorms are forecast to develop late this afternoon and more so tonight. A few storms may be severe producing damaging wind gusts and perhaps large hail. An isolated tornado is possible. In addition, heavy rainfall is possible and may lead to rises on small creeks and streams. Further, localized flooding issues could result in areas that have seen heavier rainfall over the past few days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances will continue into Monday, especially for central and southern Iowa. A strong to severe storm or two is possible with hail and gusty winds possible. There are additional chances for thunderstorms late in the week with any severe risk being determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if severe thunderstorms develop. Rainfall reports would be greatly appreciated this afternoon. Ansorge
In the hours before
Local storm report, Jun 21, 7:15 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 N MASON CITY 43.20N 93.21W
06/21/2020 M0.75 INCH CERRO GORDO IA TRAINED SPOTTER
&&
KLPLocal storm report, Jun 21, 7:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 N SWALEDALE 43.05N 93.31W
06/21/2020 M1.00 INCH CERRO GORDO IA PUBLIC
REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED
BY RADAR.
&&
KLPLocal storm report, Jun 21, 7:51 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL CLARKSVILLE 42.78N 92.67W
06/21/2020 E1.00 INCH BUTLER IA FIRE DEPT/RESCUE
MIXED IN WITH A LOT OF SMALLER HAIL. LASTED
ROUGHLY 10 MINUTES.
&&
KLPLocal storm report, Jun 21, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG IOWA FALLS 42.52N 93.27W
06/21/2020 HARDIN IA EMERGENCY MNGR
MULTIPLE TREE LIMBS AND POWER LINES DOWN IN
IOWA FALLS.
0745 PM TSTM WND GST HAMPTON 42.74N 93.20W
06/21/2020 M73 MPH FRANKLIN IA AWOS
0740 PM TSTM WND DMG 2 W HAMPTON 42.74N 93.24W
06/21/2020 FRANKLIN IA EMERGENCY MNGR
TREE LIMBS DOWN WEST OF HAMPTON. TIME AND
LOCATION ESTIMATED BY RADAR.
&&Local storm report, Jun 21, 8:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 4 NNW SWALEDALE 43.04N 93.34W
06/21/2020 M58 MPH CERRO GORDO IA AWOS
RWIS SITE RMCI4 SOUTH OF MASON CITY ON
INTERSTATE 35.
&&
KLPLocal storm report, Jun 21, 8:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST PLAINFIELD 42.84N 92.54W
06/21/2020 E60 MPH BREMER IA PUBLIC
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 52 min |
| Jun 21, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 35 min |
| Jun 21, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin | 22 min |
| Jun 21, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Franklin, Hardin | 45 min |
| Jun 21, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 34 min |
| Jun 21, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 46 min |
| Jun 22, 1:04 AM CDT | Special Weather Statement | DMX | Polk | 41 min |
| Jun 22, 1:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 42 min |
| Jun 22, 1:46 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 44 min |
| Jun 22, 2:30 AM CDT | Areal Flood Warning | DMX | Grundy, Marshall, Tama | 24 hr |
| Jun 22, 2:42 AM CDT | Areal Flood Warning | DMX | Butler, Franklin | 19 hr |
| Jun 22, 2:47 AM CDT | Special Weather Statement | DMX | Poweshiek | 28 min |
| Jun 22, 5:09 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 66 min |
| Jun 22, 7:50 AM CDT | Areal Flood Warning | DMX | Hardin, Marshall | 24 hr |
| Jun 22, 8:22 AM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Jun 22, 10:20 AM CDT | Areal Flood Warning | DMX | Black Hawk, Tama | 24 hr |
| Jun 22, 11:13 AM CDT | Areal Flood Warning | DMX | Tama | 24 hr |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Tama | 3 days |
| Jun 22, 2:30 PM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
Nearby
Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.